From our community blog:
My son was diagnosed with Type 1 Diabetes about a year and a half ago. His HbA1c hasn’t been great for the last few months – sitting on about 8. We seem to do everything “right” but for reasons we cannot understand we go through days with sugar levels that just won’t come down.
I now think that he is often injecting into scar tissue… He uses pretty much the same area to inject. I think he is finding it hard to inject anywhere else as it is a bit painful (he had a slight phobia of needles before being diagnosed). He is now 12 years old and is going through puberty so his body is changing and will need more insulin.
Any advice?? I’m feeling a little helpless at the moment.
We see his doctor every 3 months, but does anyone know of a nurse in the Fourways Johannesburg area who deals with Type 1 diabetics who we can perhaps see monthly to check his readings and perhaps guide us on eating, etc.
Thank you so much.
Jen Whittall is in Bryanston
You are quite spot-on with your own findings concerning your son. If he is currently injecting into the stomach, challenge him in injecting into the upper outer thigh. He should try to do this fast (like throwing a dart – playful challenging). When I changed my technique from a slow approach to the dart action, I never looked back. Just take note that the legs are active and blood glucose levels might drop faster than expected, especially if you are correct with your diagnosis of him injecting into scarred tissue.
Hi Candice, my son got T1D when he was 13, he’s 17 going on 18 now. We joined CDE and got referred to a diabetic educator and physician. His diabetic educator is great and she has answers for all his questions. He uses Apidra for fast acting and Lantus long acting insulins. We’re getting the Eversense CGM for him to monitor his sugar levels, on his phone, via an implanted glucose sensor (shoulder) with a Bluetooth patch attached to his skin (outside). This test glucose over 200 times a day creating a curve showing glucose curving up or down where he can adjust his insulin intake. My son injects in his thighs too and changes legs / position after every shot.
Its been a tough time as a parent to find the right fit (educator, insulin) as he is in matric now and not a fan of been known as “that diabetic kid”. His teachers and close friends know about his T1D and thats how he likes it.
He snacks on mainly protein meals at school, where possible, and takes his insulin and tester with him when he has longer school days (activities). Get in touch with a diabetic educator (not dietician), my son is sick & tired of dieticians telling him to eat this and that.
Try contacting Dr David Segal in Parktown, he was great and gave my son excellent advice as he was severely underweight and currently is around 70kgs now just by adjusting a few eating habits and correcting with Apidra before meals.
Such helpful advice, thank you Jacques!